|elavil and neurontin
Oct 20, 2001
Dr. Boyle I have had some pretty bad neuropathy for the last couple of years. I stopped taking zerit about 2 months ago. I was taking videx and zerit together. I have a feeling that this was causing the problem. I am now on videx, tenofovir and kaletra. I feel better generally, but the neuropathy is still there. My Dr. explained the "coasting" phenomenon to me. He also started me on a small dose of elavil(25mg at night). He told me we could up the dose on that if need be. He told me that resistance usually occurs such that increasing the dosing usually is necessary. I also take ibuprofen when needed. I have also been doing B-12 shots and take a great supplement package. However, with all this, come dinner time my feet ache.
My question is why not use the neurontin? My pharmacist says this is very common and alot of the guys report that it really works. Are there some bad side affects?? I kmow some Dr's have their favorite treatments( for whatever reasons - force of habbit, bad or good experiences, etc.)
I am sort of at the end of my rope on this and am very tired of the continuing discomfort. Any help you have would be appreciated.
| Response from Dr. Boyle
Yeah, why not use Neurontin (gabapentin)? Studies show that Elavil (amitriptyline) is of virtually no value in treating neuropathy, while Neurontin is quite effective (at least in diabetic neuropathy). These data reflect my clinical experience and while I never use Elavil anymore for neuropathy, I have had a great deal of success with Neurontin. Som eof my patients swear by it. Another alternative is Lamictal (lamotrigine) which has been shown to be effective in treating HIV neuropathy. I would tell your doctor "forget the Elavil, give me something that actually works." Good Luck.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.